advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Johannesburg, South Africa:

My daughter has a waking blood sugar level of about 6.0 mmol/L [108 mg/dl]. She takes two units of NovoRapid and 14 units of Levemir at about 6.15 a.m. and then has breakfast 15 minutes later. Her breakfast consists of about two or three carbohydrate servings, a low GI cereal with milk or low GI toast with cheese and a cup of tea. She has a 10 a.m. snack of Provita (biscuits of 15 grams of carbohydrates), plus cheese and fruit. She then tests at 1 p.m. just before lunch and her reading are about 6.0 mmol/L [108 mg/dl] again. So, all looks perfect on paper. She does, however, "feel funny" around 9 a.m. in the morning before her snack, so we have started to test then as well. At this time, her blood sugar reading is about 14.0 [252 mg/dl] to 16.5 mmol/L [297 mg/dl]. So, she is having a peak about an hour or two after breakfast. Does this mean that she should take more NovoRapid at breakfast. Or, should we review the type of insulin she is on?

Answer:

I think the upsurge of post-breakfast blood sugar levels as high as 14.0 [252 mg/dl] to 16.5 mmol/L [297 mg/dl] is not uncommon in children. In diabetes literature, it is often stated that it's especially in this post-absorptive state that children do have the highest rises of their daily blood sugar levels. My advice would be either to increase the dose of NovoRapid by one or two units at maximum and to increase the timing of the insulin shot to 20 to 30 minutes before breakfast. Don't forget the right place for NovoRapid shot as well; the abdomen would be the best. Be sure to consult with your own diabetes team before making any insulin changes.

MS

DTQ-20070402035730
Original posting 3 Apr 2007
Posted to Hyperglycemia and DKA and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.